# SDR UC2R20030001A

- Difficulty date: July 15, 2003
- Submitted: July 16, 2003
- Operation: General aviation
- Aircraft: N4144K
- Make and model: Piper PA-28-181
- Aircraft serial: 2843145
- Aircraft time: 3,301 hours
- System (JASC): 3431 · Localizer/VOR System
- Part: Clip
- Condition: Mismanufactured
- Location: Nav Com Sys
- Stage of operation: NR
- How discovered: C
- Nature of condition: L, S
- Precautionary procedure: O

## Discrepancy

NAVIGATION CONTROL OF NAV/COMM TOGGLED FREQUECY UNCOMMANDED, WHICH CAUSED LOSS OF OPERATION OF VOR/LOC DURING FLT.  OPERATOR COMPLAINED THAT THIS CONDITION MADE NAV UNRELIABLE FOR USE.  TRACED PROBLEM TO KHZ NAV FREQUENCY CONTROL VERY SUSCEPTIBLE TO TRIGGERING FROM NORMAL VIBRATION DUE TO MATERIALS USED IN MANUFACTURE.  ASSEMBLY REQUIRES GREATER SECURITY IN ASSEMBLY OF FREQUENCY CONTROL SWITCH AT THE LOCKING SLEEVE AND THE "C" CLIP.  MOVEMENT ALLOWED BY IN EFFECTIVE ATTACHMENT BY THE "C" CLIP CAUSES PHOTO CELL TO TRIGGER, TOGGLING THE NAV FREQUENCY.  LOCKING SLEEVE NEEDS TIGHTER TOLERANCE WHERE THE "C" CLIP ATTACHES.  IMPROVEMENT TO LOCKING SLEEVE MAY REQUIRE USE OF DIFFERENT MATERIAL, METAL IN PLACE OF NYLON.
